Arkansas, 2023

Hail and Damaging Winds in Arkansas, September 6 to 8, 2023

September 6 to 8, 2023 · NWS LZK · 19 events in 7 counties and zones

A cold front pushed into Arkansas with high temperatures ahead of the boundary that created the scenario for large dewpoint depressions to create an environment for downbursts to occur across central and push into southern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front pushed into Arkansas with high temperatures ahead of the boundary that created the scenario for large dewpoint depressions to create an environment for downbursts to occur across central and push into southern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 5, 11:57 PM CST, 3 minutes earlier.

Area forecast discussion, Sep 5, 11:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1257 AM CDT Wed Sep 6 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 238 PM CDT Tue Sep 5 2023

For tonight...a weak cold front will drop southward out of MO
into northern AR bringing chances of showers and thunderstorms to
the area mainly after sunset this evening. This convective
activity will slowly work its way eastward overnight into eary
Wednesday morning where it will exit into TN by late morning.
Thereafter, northwest flow will develop and prevail over AR
through the remainder of the forecast period in response to very
strong high pressure building over west TX/southeast NM. Highs
Wednesday afternoon will generally range from the mid 80s over the
northern higher terrain to the upper 90s elsewhere. Highs
Thursday afternoon will range from mid 80s over the northern
higher terrain to the mid 90s over the south.

&&

.LONG TERM...
(Thursday Night through next Tuesday)
Issued at 238 PM CDT Tue Sep 5 2023

Extended term will begin with an upper ridge centered over the swrn
US and a northwesterly flow aloft over Arkansas. A northeasterly
surface flow will allow slightly cooler and drier air to filter into
the state.

The ridge over the southwest will start to break down over time, and
an upper trof will begin to drop down out of Canada, with a trof
moving thru the area in the Tue-Wed time frame.

Temperatures should be more moderate during the entire extended
term...and any heat advisories or warnings look to be unlikely.

As far as rainfall is concerned, the best chances look to be on
Friday, and again in the Mon-Tue time frame.

&&

.AVIATION...
(06Z TAFS)
Issued at 1255 AM CDT Wed Sep 6 2023

Expect VFR conditions over the majority of the forecast period with
the brief exception of a cold front and accompanying showers and
thunderstorms that will move across the state Tuesday night into
Wednesday. Flight category from lowered CIGS and VSBY may degrade
across terminals briefly to MVFR or IFR in the strongest of showers
or thunderstorms as the cold front tracks across the state impacting
all terminals. The southeastern sites of KPBF and KLLQ could see re-
development of storms Wednesday afternoon into Wednesday evening.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....53
AVIATION...234
Hazardous weather outlook, Sep 5, 1:38 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
238 PM CDT Tue Sep 5 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-061945-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
238 PM CDT Tue Sep 5 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible across the
northern and eastern parts of the state tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hit and miss showers and thunderstorms will be in the forecast
through Friday as a cold front moves across Arkansas. A few
strong or severe storms will be possible, along with locally heavy
rainfall.

Cooler and drier air will filter into Arkansas behind the front,
in time for the upcoming weekend.

.Spotter Information Statement...

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

19

In the hours before

Special weather statement, Sep 5, 10:42 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1142 PM CDT Tue Sep 5 2023

ARZ004-103-203-060530-
Boone County Except Southwest AR-Marion AR-
Boone County Higher Elevations AR-
1142 PM CDT Tue Sep 5 2023

...Strong thunderstorms will impact portions of northwestern Marion
and Boone Counties through 1230 AM CDT...

At 1141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hollister to near Omaha to Rule. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrison...                       Diamond City...
Bergman...                        Lead Hill...
Pyatt...                          Omaha...
Myrtle...                         Roberson Hollow...
Self...                           Ozark Isle...
Lakeway...                        Winington...
Clark Hill...                     Dodd City...
Capps...                          Price Place...
Willis...                         Alpena...
Crumpler Subdivision...           Zinc...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9254 3641 9260 3621 9291 3621 9330
      3650 9330
TIME...MOT...LOC 0441Z 270DEG 35KT 3657 9315 3644 9324 3629 9346

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Sep 5, 11:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1224 AM CDT Wed Sep 6 2023

ARZ004>006-103-060615-
Baxter AR-Boone County Except Southwest AR-Marion AR-Fulton AR-
1224 AM CDT Wed Sep 6 2023

...Strong thunderstorms will impact portions of Marion, southeastern
Boone, northwestern Fulton and Baxter Counties through 115 AM CDT...

At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ozark Isle to near Lakeway to near
Harrison. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mountain Home...                  Bull Shoals...
Yellville...                      Gassville...
Flippin...                        Lakeview in Baxter County...
Salesville...                     Briarcliff...
Pyatt...                          Arkawana...
Olvey...                          Diamond Bay...
Ott...                            Ozark Regional Airport...
Gamaliel Landing...               Ozark Isle...
Fawn Park...                      Lakeway...
Bull Shoals State Park...         Shipp...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 9211 3612 9252 3619 9300 3637 9279
      3650 9277 3650 9202
TIME...MOT...LOC 0523Z 274DEG 35KT 3649 9271 3641 9276 3626 9306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Sep 5, 11:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1255 AM CDT Wed Sep 6 2023

ARZ103-112-203-212-213-060645-
Boone County Except Southwest AR-Newton County Higher Elevations AR-
Newton County Lower Elevations AR-
Northwest Searcy County Higher Elevations AR-
Boone County Higher Elevations AR-
1255 AM CDT Wed Sep 6 2023

...Strong thunderstorms will impact portions of northern Newton and
Boone Counties through 145 AM CDT...

At 1254 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carrollton to Osage to near Aurora.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrison...                       Jasper...
Bergman...                        Western Grove...
Valley Springs...                 Dugger...
Olvey...                          Myrtle...
Erbie...                          Upper Buffalo Wilderness Area...
Red Bank...                       Winington...
Lost Valley State Park...         Capps...
Willis...                         Pruitt...
Crawford...                       Bellefonte...
Alpena...                         Everton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3638 9290 3613 9290 3590 9316 3591 9351
      3592 9351 3593 9349 3595 9349 3595 9347
      3597 9347 3597 9345 3608 9345 3608 9348
      3612 9348 3612 9330 3638 9330
TIME...MOT...LOC 0554Z 272DEG 34KT 3632 9334 3616 9339 3599 9365

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

46

The radar

The Springfield radar (KSGF), 105 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Boone

When
September 6, 12:00 AM CST
Where
Boone County, 0.69 mi N of Bear Creek Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.310, -93.180

A large tree was blown over near the community of Bear Creek Spring.

Thunderstorm Wind, Pulaski

When
September 6, 2:07 PM CST
Where
Pulaski County, 2.36 mi SSW of Woodland Hgts
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.750, -92.420

Multiple power poles were snapped on Chenal Parkway near the Bale Chevrolet Dealership in West Little Rock.

Thunderstorm Wind, Pulaski

When
September 6, 2:09 PM CST
Where
Pulaski County, 2.07 mi N of Halstead
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.750, -92.400

A large tree was blown down at the intersection of Springwood Drive and Birchwood Drive in West Little Rock.

Thunderstorm Wind, Pulaski

When
September 6, 2:10 PM CST
Where
Pulaski County, 1.38 mi S of Woodland Hgts
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.760, -92.400

A home under construction from damage sustained via the March 31st EF-3 tornado was blown off of its foundation and completely collapsed.

Thunderstorm Wind, Pulaski

When
September 6, 2:10 PM CST
Where
Pulaski County, 0.89 mi SW of Woodland Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.770, -92.410

Multiple trees were blown down in the Pleasant Valley Estates neighborhood of West Little Rock.

Thunderstorm Wind, Pulaski

When
September 6, 2:14 PM CST
Where
Pulaski County, 1.79 mi SE of Woodland Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.760, -92.380

Several trees were blown down at the intersection of Rodney Parham Road and Satterfield Drive in West Little Rock.

Thunderstorm Wind, Pulaski

When
September 6, 2:17 PM CST
Where
Pulaski County, 1.49 mi NNW of Halstead
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.740, -92.410

A trained spotter estimated wind gusts of up to 70 mph at the Lowes Home Construction Store on Bowman Road in West Little Rock.

Hail, Pulaski

When
September 6, 2:29 PM CST
Where
Pulaski County, 0.89 mi NW of Halstead
Measured
1 in hail
Reported by
Public
Coordinates
34.730, -92.410

Quarter-sized hail fell in West Little Rock.

Thunderstorm Wind, Hot Spring

When
September 6, 2:30 PM CST
Where
Hot Spring County, 1.14 mi E of Glen Rose
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.460, -92.710

A few trees were blown down in the community of Glen Rose.

Thunderstorm Wind, Ouachita

When
September 6, 4:23 PM CST
Where
Ouachita County, 1.34 mi WNW of Collendale
Measured
56 kt (64 mph) estimated gust
Reported by
AWSS
Coordinates
33.560, -92.850

A power line fell down across Powell Street in Camden.

Thunderstorm Wind, Drew

When
September 6, 5:17 PM CST
Where
Drew County, 1.15 mi E of Monticello
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.630, -91.780

Several large trees were uprooted in the town of Monticello.

Thunderstorm Wind, Drew

When
September 6, 5:18 PM CST
Where
Drew County, 0.58 mi W of Monticello Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.630, -91.760

The Monticello Airport ASOS reported a measured wind gust of 59 mph.

Thunderstorm Wind, Drew

When
September 6, 5:19 PM CST
Where
Drew County, 0.58 mi W of Monticello Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.630, -91.760

A large tree fell down across highway 278 east of Monticello near the airport.

Thunderstorm Wind, Drew

When
September 6, 5:20 PM CST
Where
Drew County, 0.69 mi N of Mount Tabor
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.730, -91.620

Several large trees were uprooted near the community of Florence.

Thunderstorm Wind, Drew

When
September 6, 5:23 PM CST
Where
Drew County, 1.8 mi NE of Deane
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.590, -91.680

A tree fell down across AR-Highway 35 near Enon Baptist Church blocking traffic.

Thunderstorm Wind, Drew

When
September 6, 5:36 PM CST
Where
Drew County, 0.58 mi W of Collins
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.530, -91.580

Several large trees fell across AR-Highway 35 near the town of Collins.

Thunderstorm Wind, Montgomery

When
September 8, 6:52 AM CST
Where
Montgomery County, 2.2 mi SE of Caddo Gap
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.380, -93.590

Numerous trees and power lines were blown down along AR-Highway 8 between Caddo Gap and Glenwood.

Thunderstorm Wind, Pike

When
September 8, 6:55 AM CST
Where
Pike County, 0.69 mi S of Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.310, -93.620

A tree was blown down in the community of Salem.

Thunderstorm Wind, Pike

When
September 8, 6:57 AM CST
Where
Pike County, 0.57 mi W of Kirby
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.250, -93.640

Numerous trees and power lines were blown down throughout Pike County in the immediate proximity of the town of Kirby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129890, 1129891, 1129892, 1129894, 1129896, 1129898, 1129901, 1129903, 1129917, 1129919, 1130025, 1130032, 1130035, 1130036, 1130037, 1130047, 1130050, 1130051, 1130052.